Colorado, 2014

Hail in Colorado, May 21, 2014

May 21, 2014 · NWS GLD · 2 events in 1 county or zone

A line of thunderstorms, oriented NW to SE, developed over Colorado during the afternoon and moved into western Kansas during the evening. A half dozen reports of large hail and strong winds were received from spotters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms, oriented NW to SE, developed over Colorado during the afternoon and moved into western Kansas during the evening. A half dozen reports of large hail and strong winds were received from spotters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 21, 4:43 PM MST, 24 minutes earlier.

Area forecast discussion, May 21, 4:43 PM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT WED MAY 21 2014

.SHORT TERM...(THIS AFTERNOON INTO TONIGHT)
ISSUED AT 205 PM MDT WED MAY 21 2014

MAIN CHANGE FOR THIS TIME PERIOD WAS TO SLOW THE ONSET OF
THUNDERSTORM DEVELOPMENT. FRONT WAS DRAPED RATHER FAR SOUTH AND
ALONG THE FRONT RANGE TO THE WEST. AN AREA OF SURFACE CONVERGENCE
EXTENDED FROM KIT CARSON AND CHEYENNE COUNTIES TOWARD THE
NORTHWEST. RATHER STRONG SURFACE WINDS OCCURRING OVER THE AREA AT
THIS TIME. SHORTWAVE TROUGH OVER NEW MEXICO IS EXPECTED TO MOVE
TOWARD THE NORTHEAST THROUGH THE NIGHT WITH A SLUG OF SUBTROPICAL
MOISTURE COMING IN ADVANCE OF IT. ALSO A RIGHT REAR QUADRANT OF
THE JET STARTS OVER THE SOUTHWEST HALF OF THE AREA LATE THIS
AFTERNOON INTO THE EVENING HOURS.

THIS IS ALL STARTING A LITTLE SLOWER THAN WHAT THE EARLIER FORECAST
HAD. AREA RADARS/SATELLITE/LIGHTNING DETECTION SHOW AN AREA/LINE
OF STORMS DEVELOPING FROM SOUTHWEST KANSAS INTO SOUTHEAST COLORADO
TO ALONG THE NORTHERN COLORADO FRONT RANGE. WHERE THE MAIN PROBLEM
IS FOR THIS FORECAST IS THAT THE MODELS DISAGREE ON WHERE TO PUT
THE MAIN SWATCH OF STORMS/QPF. SOME TAKE THE MAIN AREA OVER THE
NORTHWEST HALF...SOME OVER THE SOUTHEAST PORTION CLOSEST TO THE
FRONT AND SOME DO BOTH.

THE HRRR WHICH HAS BEEN DOING WELL RECENTLY HAS TRENDED FROM
TAKING A BROKEN SWATH OF PRECIPITATION FROM SOUTHWEST TO NORTHEAST
ACROSS THE ENTIRE CWA TO THE TWO DIFFERENT AREAS OVER THE SOUTHEAST
AND NORTHWEST. ALSO THE MODELS ARE ALSO INDICATING A COUPLE OF
DIFFERENT WAVES OF PRECIPITATION. ONE THIS EVENING WITH THIS
IN ITAL WAVE AND THEN ANOTHER ONE LATER TONIGHT. ALL IN ALL THERE
LOOKS TO BE SOME KIND OF PRECIPITATION MOVING ACROSS MOST OF THE
AREA...JUST NOT SURE EXACTLY WHERE.

.LONG TERM...(THURSDAY THROUGH WEDNESDAY)
ISSUED AT 228 PM MDT WED MAY 21 2014

THE FOCUS/MAIN CONCERNS FOR THE LONG TERM FORECAST PERIOD ARE SEVERE
WEATHER CHANCES AND POTENTIAL FOR HEAVY RAINS. THE PRIMARY TIME FOR
SEVERE WEATHER WITHIN THE LONG-TERM FORECAST RESIDES ON THURSDAY
AND THURSDAY NIGHT. THREAT FOR HEAVY RAINS WILL BE HIGHEST FROM
THURSDAY THROUGH SATURDAY NIGHT.

ON THURSDAY...A LULL IN CONVECTIVE ACTIVITY SEEMS PROBABLE FOR
THURSDAY MORNING BEFORE ACTIVITY ONCE AGAIN RAMPS UP IN THE
AFTERNOON. IN A SIMILAR SCENARIO TO WEDNESDAY...THUNDERSTORMS
DEVELOP TO THE SOUTH AND WEST ALONG A STALLED FRONT...CONVECTIVE
OUTFLOWS AND THE FRONT RANGE. THUNDERSTORMS THEN SPREAD NORTHEAST
ACROSS THE FORECAST AREA. INSTABILITY MAY BE HIGHER THURSDAY
COMPARED TO TODAY...HOWEVER...THE SHEAR SIGNIFICANTLY DECREASES. DO
NOT THINK THE TORNADO OR SUPERCELL THREAT IS AS HIGH FOR THURSDAY
COMPARED TO WEDNESDAY. PULSE-LIKE HAIL STORMS AND CONVECTIVE
CLUSTERS SHOULD BE THE PRIMARY STORM MODES WITH LARGE HAIL AND
DAMAGING WINDS AS THE MAIN THREAT. SOME SIGNIFICANT HAIL AT OR ABOVE
2 INCHES REMAINS POSSIBLE.

FROM THURSDAY NIGHT THROUGH MONDAY...SHOWER AND THUNDERSTORM CHANCES
CONTINUE ACROSS THE FORECAST AREA AS THE UPPER LEVEL LOW REMAINS
OVER THE WESTERN UNITED STATES. HAVE ADVERTISED THE BEST CHANCES FOR
RAIN IN THE AFTERNOON AND EVENING EACH DAY AS SHORTWAVE TROUGHS PASS
THROUGH AND DAYTIME INSTABILITY IS HIGHEST. IT IS POSSIBLE THAT
CONVECTION CONTINUES THROUGHOUT THE NIGHT ON THURSDAY AND POSSIBLY
FRIDAY. THE UPPER LEVEL LOW PRESSURE SYSTEM EJECTS OVER THE PLAINS
MONDAY AND CLEARS OUT TO THE EAST BY TUESDAY. MODELS HAVE SLOWED THE
SYSTEM SLIGHTLY SO HAVE PULLED POPS BACK TO THE WEST SOME.

WITH RESPECT TO POTENTIAL FLASH FLOODING...AGAIN THE HIGHEST
POTENTIAL FOR THIS THREAT IS BETWEEN THURSDAY NIGHT AND SATURDAY
NIGHT. PRECIPITABLE WATER READINGS APPROACH TO EXCEED 2 STANDARD
DEVIATIONS ABOVE NORMAL FOR THIS TIME OF YEAR. SEVERAL CLUSTERS WILL
PASS THROUGH WITH HEAVY RAIN RATES AND SUFFICIENT INSTABILITY. STILL
UNSURE ABOUT THIS BECOMING A WIDESPREAD FLOODING EVENT DUE TO
UNCERTAINTY IN EXACT STORM MOVEMENT. IF THERE WERE TO BE FLASH
FLOODING...THE MOST LIKELY LOCATION IS NORTHWEST KANSAS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 535 PM MDT WED MAY 21 2014

VFR CONDITIONS DETERIORATE THIS EVENING AT KGLD AND KMCK AS A LINE
OF STORMS MOVES NORTHEAST IMPACTING KGLD AROUND 01Z AND KMCK BY
04Z. DO NOT EXPECT MORE THAN A COUPLE OF HOURS OF THUNDER AT
EITHER SITE. AFTER MIDNIGHT SOME MORE SHOWERS AND STORMS WILL
LINGER NEAR KGLD. FORECAST SOUNDINGS INDICATE POTENTIAL FOR
STRATUS AND MVFR CONDITIONS AT BOTH SITES TOWARD SUNRISE. VFR CONDITIONS
WILL RETURN BY MID MORNING. INSTABILITY WILL BRING CHANCE OF
THUNDERSTORMS AGAIN THURSDAY AFTERNOON TO BOTH SITES.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...FS
Hazardous weather outlook, May 21, 1:34 PM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
234 PM MDT WED MAY 21 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
234 PM MDT WED MAY 21 2014 /334 PM CDT WED MAY 21 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
COLORADO DURING THE MIDDLE AND LATE AFTERNOON HOURS. THESE STORMS
SHOULD THEN MOVE ACROSS THE REMAINDER OF THE AREA THROUGH THE REST
OF TONIGHT. DURING THE AFTERNOON...THE GREATEST RISK FOR SEVERE
THUNDERSTORMS WILL BE ALONG AND WEST OF A RUSSELL SPRINGS TO
GOODLAND TO WRAY COLORADO LINE.

THEN DURING THE NIGHT...THE RISK OF THUNDERSTORMS WILL BE ACROSS
THE REMAINDER OF THE AREA. LARGE HAIL TWO INCHES IN DIAMETER AND
LARGER...DAMAGING WINDS...AND A FEW TORNADOES WILL BE THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED THURSDAY
AFTERNOON AND NIGHT. THE THREAT FOR TORNADOES WILL BE LESS. VERY
LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL WILL BE
THE MAIN THREATS.

THUNDERSTORM CHANCES ARE EXPECTED EACH DAY FROM FRIDAY THROUGH
MONDAY WITH A FEW STORMS POSSIBLY BECOMING SEVERE WITH LARGE
HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL MAY LEAD TO
PROBLEMS WITH FLASH FLOODING FROM FRIDAY THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, May 21, 11:45 AM MST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1245 PM MDT WED MAY 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     HAIL             3 N BURLINGTON          39.35N 102.28W
05/20/2014  E1.75 INCH       KIT CARSON         CO   PUBLIC

            DELAYED REPORTS FROM SOCIAL MEDIA. LOTS OF HAIL TO THE
            SIZE OF QUARTERS...SOME PIECES WERE AS LARGE AS GOLF
            BALLS.

&&

RHUSTED
Special weather statement, May 21, 3:24 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT WED MAY 21 2014

COZ092-212300-
CHEYENNE COUNTY-
424 PM MDT WED MAY 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES NORTH OF HASWELL...OR
18 MILES SOUTH OF AROYA...MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3879 10317 3884 10317 3884 10285 3861 10301
      3861 10317 3861 10318
TIME...MOT...LOC 2224Z 204DEG 11KT 3861 10315

024
Special weather statement, May 21, 4:05 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
505 PM MDT WED MAY 21 2014

COZ092-212330-
CHEYENNE COUNTY-
505 PM MDT WED MAY 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WILD HORSE...MOVING NORTH AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3904 10302 3904 10273 3873 10285 3877 10308
TIME...MOT...LOC 2305Z 193DEG 15KT 3884 10294

024
Special weather statement, May 21, 4:44 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT WED MAY 21 2014

COZ091-092-220015-
CHEYENNE COUNTY-KIT CARSON COUNTY-
544 PM MDT WED MAY 21 2014

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF WILD HORSE...MOVING NORTH
AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3941 10310 3942 10258 3893 10276 3893 10306
TIME...MOT...LOC 2344Z 186DEG 20KT 3903 10286

024

The radar

The Goodland radar (KGLD), 100 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
May 21, 5:07 PM MST
Where
Kit Carson County, 11.37 mi SSE of Seibert
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.140, -102.830

Hail, Kit Carson

When
May 21, 5:09 PM MST
Where
Kit Carson County, 11.07 mi N of Seibert
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.460, -102.870

A brief period of penny size hail was reported by the spotter.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507885, 507886.